Alert archive / California / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 52, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 2, 2013, 6:21 PM PDT for Riverside County, California. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2013, 6:21 PM PDT (01:21 UTC)
- Expired
- Sep 2, 2013, 7:15 PM PDT
- In force
- 54 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Riverside County, CA
The radar
The San Diego radar (KNKX), 134 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 1.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -476 J/kg
- Mixed-layer LCL
- 2088 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:50 PM PDT, 3 hours 31 minutes earlier.
Area forecast discussion, Sep 2, 2:50 PM PDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 250 PM MST MON SEP 2 2013 .SYNOPSIS... THE REST OF TODAY THROUGH TUESDAY ARE EXPECTED TO HAVE THE BEST CHANCES OF SHOWERS AND THUNDERSTORMS THIS WEEK. DURING THE LATTER PART OF THE WEEK...DRIER AIR WILL SLOWLY MOVE INTO THE AREA. ACCORDINGLY...THERE WILL BE A SLOW DECLINE IN STORM CHANCES AND AFTERNOON HIGH TEMPERATURES WILL BE A BIT ABOVE AVERAGE. && .DISCUSSION... REST OF TODAY... AN MCV...WHICH ORIGINATED FROM SONORA CONVECTION LAST NIGHT...WAS CENTERED OVER SOUTHWEST MARICOPA COUNTY AS OF 21Z. SHOWERS AND THUNDERSTORMS ASSOCIATED WITH IT HAVE REDEVELOPED OVER PINAL COUNTY AND MARICOPA COUNTY...INCLUDING METRO PHOENIX. BASED ON CURRENT TRENDS...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE OVERSPREADING THE METRO AREA THROUGH AT LEAST 23Z. THE FASTER FLOW ALOFT WILL KEEP INDIVIDUAL STORMS FROM SITTING OVER ANY GIVEN SPOT TOO LONG MAKING IT LESS LIKELY TO GET INTENSE FLASH FLOODING. LESS INTENSE FLOODING...ADVISORY LEVEL...IS MORE LIKELY. BUT IF REPEAT STORMS OCCUR IN A GIVEN LOCATION...THEN WARNING LEVEL FLOODING COULD OCCUR. HOWEVER...THE STRONGER FLOW CAN ALSO AID THE LONGEVITY OF INDIVIDUAL STORMS AND AID SEVERE POTENTIAL. HIGH RESOLUTION MODELS HAVE DONE A BETTER JOB WITH STORM DEVELOPMENT OVER HIGHER TERRAIN OF ZONE 24. IN SOUTHWEST ARIZONA...ISOLATED STORMS HAVE ALREADY DEVELOPED. OVER OUR SOUTHEAST CALIFORNIA ZONES...STORMS HAVE BEEN A LITTLE SLOWER TO DEVELOPMENT AND HAVE SO FAR BEEN LIMITED TO THE MOUNTAINS OF SAN DIEGO COUNTY AND NORTHERN BAJA MEXICO. PROXIMITY OF THESE STORMS BODES WELL AND ABOVE AVERAGE POPS REMAIN. HOWEVER...THERE ISNT QUITE AS MUCH MOISTURE THERE AS IN RECENT DAYS SO THIS SHOULD KEEP STORMS FROM BEING WIDESPREAD. IN THE WAKE OF THE DISTURBANCE LATER THIS EVENING...STORM CHANCES WILL DROP OFF QUITE A BIT. TUESDAY AND WEDNESDAY... MODELS CONTINUE TO DEPICT AN INVERTED SHORT WAVE MOVING INTO ARIZONA TUESDAY FROM CHIHUAHUA MEXICO. UPPER DIVERGENCE ASSOCIATED WITH THE FEATURE WILL AID STORM DEVELOPMENT OVER AT LEAST THE SOUTHEAST THIRD OF ARIZONA TUESDAY AFTERNOON. STEERING FLOW WILL BE FAVORABLE TO HELP ADVECT THE STORMS INTO THE CENTRAL ARIZONA DESERTS. HOWEVER...IT REMAINS TO BE SEEN JUST HOW MUCH DEVELOPMENT WILL OCCUR UPSTREAM OVER SOUTHEAST ARIZONA. ALSO...IT REMAINS TO BE SEEN HOW MUCH STABILIZATION OCCURS WITH STORMS FROM PREVIOUS DAY...MONDAY. THUS...POPS ARE NOT IN LIKELY CATEGORY BUT STILL IN CHANCE CATEGORY. OVER SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA...STRONGER FLOW ALOFT AND GOOD MOISTURE WILL KEEP AN ABOVE AVERAGE CHANCE OF STORMS GOING THERE. ANTICIPATE LINGERING SHOWER ACTIVITY TO CONTINUE OVERNIGHT TUESDAY NIGHT AS THE SHORT WAVE MOVES ALONG. ANTICIPATE WEDNESDAY TO BE LESS ACTIVE...ESPECIALLY ON THE BACK SIDE OF THE SHORT WAVE. GFS INDICATES DRYING MOVING IN FROM THE EAST WEDNESDAY AFTERNOON AND EVENING. THIS MAY BE OVERDONE AS NAM IS NOT AS FAST...AND HAS BEEN DOING BETTER WITH MOISTURE TRENDS THE LAST COUPLE DAYS. SO...LINGERING SLIGHT CHANCES CONTINUE WEDNESDAY. ANTICIPATE ENOUGH CLEARING TUESDAY MORNING FOR TEMPS TO WARM TO AT LEAST NORMAL TUESDAY. ANTICIPATE SIMILAR TEMPS WEDNESDAY. THURSDAY THROUGH MONDAY... DRIER AIR IS FORECAST TO MOVE INTO ARIZONA AND SOUTHEAST CALIFORNIA DURING THE LATTER PART OF THE WEEK. BUT WITH WARMER AFTERNOONS...INSTABILITY TSTMS ARE STILL POSSIBLE IN THE MOUNTAINS. A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ARE ALSO FORECAST ON THE DESERTS AS MODELS HINT THAT A FEW WEAK INVERTED TROFS WILL FLOW INTO THE REGION FROM MEXICO UNDER SOUTHERLY FLOW ALOFT. THESE FEATURES WILL BE HARD TO TIME. && .AVIATION... SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL... AFTER THIS AFTERNOON/S THUNDERSTORM ACTIVITY THAT IS NOW MOVING THROUGH THE GREATER PHX AREA...WHILE WILL LIKE PRODUCE GUSTY WINDS AND BRIEF HEAVY DOWNPOURS...THERE IS STILL A CHANCE THAT MORE THUNDERSTORMS...OR DUST STORMS COULD AFFECT THE TERMINALS THROUGH THE EVENING HOURS...AND WILL HAVE VCTS IN THE TAFS TO REFLECT THIS POSSIBILITY. OTHERWISE...SCT TO BKN MID-HIGH LEVEL CIGS WILL BE THE RULE THROUGH THE TAF PERIOD. WINDS TO REMAIN MAINLY ON THE LIGHT SIDE...OUTSIDE OF THUNDERSTORMS. SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH... KEEPING VCSH IN BOTH THE KBLH AND KIPL TAFS THROUGH THE EVENING HOURS TO REFLECT THE CONTINUED DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE DESERTS OF SW AZ AND SE CA. OTHERWISE...SCT TO BKN MID-HIGH LEVEL CIGS WILL BE THE RULE THROUGH THE TAF PERIOD. WINDS TO REMAIN MAINLY ON THE LIGHT SIDE...AND FOLLOW THE USUAL DIURNAL TRENDS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... THURSDAY THROUGH MONDAY... DRIER AIR ACROSS THE REGION WILL LIKELY KEEP MOST THUNDERSTORM ACTIVITY CONFINED TO THE HIGHER TERRAIN EAST OF PHOENIX...WITH JUST SOME ISOLATED STORMS MOVING INTO THE DESERTS EACH AFTERNOON AND EVENING. HUMIDITIES EACH AFTERNOON WILL DROP INTO THE 20 TO 30 PERCENT RANGE ACROSS THE LOWER DESERTS...WITH GOOD OVERNIGHT RECOVERY ANTICIPATED. OUTSIDE OF THUNDERSTORMS...WINDS WILL FAVOR THE TYPICAL DIURNAL UPSLOPE/DOWNVALLEY PATTERNS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...AJ/VASQUEZ AVIATION...PERCHA FIRE WEATHER...PERCHA
Hazardous weather outlook, Sep 2, 6:20 AM PDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 620 AM MST MON SEP 2 2013 AZZ020-025-CAZ030>033-031300- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 620 AM MST MON SEP 2 2013 /620 AM PDT MON SEP 2 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS AS EXCESSIVE AMOUNTS OF MONSOON MOISTURE STILL COVER THE AREA. THE GREATEST THREAT IS HEAVY RAIN AND LOCALIZED FLOODING...IF THUNDER- STORMS DEVELOP. OTHER HAZARDS INCLUDE STRONG THUNDERSTORM WINDS AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TUESDAY AND WEDNESDAY...A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE OVER THE REGION. THUNDERSTORM HAZARDS INCLUDE STRONG WINDS...HEAVY RAIN...AND DEADLY LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. AZZ021>024-026>028-031300- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 620 AM MST MON SEP 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...SOUTH- CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THE GREATEST THUNDERSTORM IS HEAVY RAIN AND LOCALIZED FLOODING...IF THUNDERSTORMS DEVELOP. OTHER HAZARDS INCLUDE STRONG THUNDERSTORM WINDS AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TUESDAY...A GREATER CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IS EXPECTED...COUPLED WITH THE POTENTIAL FOR STRONG WINDS...HEAVY RAIN...BLOWING DUST...AND DEADLY LIGHTNING. WEDNESDAY THROUGH SUNDAY...THUNDERSTORM CHANCES DIMINISH TO A SLIGHT CHANCE THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Sep 2, 2:37 PM PDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
237 PM MST MON SEP 2 2013
AZZ024-022230-
GILA AZ-MARICOPA AZ-
237 PM MST MON SEP 2 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
EXTREME NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 330 PM MST
AT 236 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR APACHE LAKE...MOVING NORTHWEST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
APACHE LAKE AND ROOSEVELT...
ROOSEVELT DAM...
FOUR PEAKS...
IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.
LAT...LON 3397 11141 3393 11131 3350 11093 3349 11117
3363 11142 3400 11170 3400 11151 3402 11143
TIME...MOT...LOC 2137Z 138DEG 14KT 3359 11118
LEINSSpecial weather statement, Sep 2, 4:27 PM PDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
427 PM MST MON SEP 2 2013
AZZ021-030015-
LA PAZ AZ-
427 PM MST MON SEP 2 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA
UNTIL 515 PM MST
AT 419 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF WENDEN...MOVING NORTH AT 15
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
LOCAL HIGHWAY SOUTH FROM ALAMO LAKE STATE PARK TO HIGHWAY 60...
RURAL EASTERN LA PAZ COUNTY...
RURAL NORTHEASTERN LA PAZ COUNTY...
LAT...LON 3381 11334 3379 11361 3424 11377 3425 11373
3421 11370 3424 11359 3426 11359 3429 11356
3430 11339 3430 11336 3431 11334
TIME...MOT...LOC 2325Z 164DEG 13KT 3395 11347
CBSpecial weather statement, Sep 2, 5:55 PM PDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 555 PM MST MON SEP 2 2013 AZZ020-025-026-030145- LA PAZ AZ-YUMA AZ- 555 PM MST MON SEP 2 2013 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA SOUTHWESTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA UNTIL 645 PM MST AT 551 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 8 MILES EAST OF YUMA PROVING GROUND...MOVING NORTHWEST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCALLY DENSE BLOWING DUST AND SAND ARE ALSO POSSIBLE. MOTORISTS ON HIGHWAY 95 EAST AND NORTHEAST OF MARTINEZ LAKE SHOULD BE ALERT FOR GUSTY SHIFTING CROSSWINDS...WATER ACROSS THE HIGHWAY AND SUDDEN SHARP REDUCTION IN VISIBILITY DUE TO BLOWING DUST...AND DRIVE WITH CAUTION EARLY THIS EVENING. LOCATIONS IMPACTED INCLUDE... YUMA PROVING GROUND... HIGHWAY 95 NORTH OF YUMA... LAT...LON 3327 11450 3329 11421 3298 11414 3296 11442 TIME...MOT...LOC 0054Z 154DEG 7KT 3307 11427 CB
Special weather statement, Sep 2, 6:00 PM PDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 600 PM MST MON SEP 2 2013 CAZ030-032-030145- RIVERSIDE CA- 600 PM PDT MON SEP 2 2013 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA UNTIL 645 PM PDT AT 555 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 12 MILES NORTHEAST OF DESERT CENTER...MOVING NORTHWEST AT 10 MPH. THE STORM WILL LIKELY AFFECT MOTORISTS DRIVING ALONG HIGHWAY 177 NORTH OF DESERT CENTER AND EAST OF EAGLE MOUNTAIN. MOTORISTS SHOULD BE ALERT FOR WATER ACROSS THE HIGHWAY AS WELL AS FOR SUDDEN REDUCTIONS IN VISIBILITY DUE TO HEAVY RAIN AND BLOWING DUST AND DRIVE WITH CAUTION. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND SMALL HAIL. LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL RIVERSIDE COUNTY... RURAL NORTHERN RIVERSIDE COUNTY... LAT...LON 3401 11545 3407 11500 3373 11507 3374 11541 TIME...MOT...LOC 0058Z 157DEG 7KT 3384 11524 CB
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 5:10 PM PDT | Areal Flood Advisory | PSR | La Paz, Yuma | 110 min |
| Sep 2, 5:55 PM PDT | Special Weather Statement | PSR | Yuma | 50 min |
| Sep 2, 6:00 PM PDT | Special Weather Statement | PSR | 45 min | |
| Sep 2, 7:06 PM PDT | Special Weather Statement | PSR | Yuma | 39 min |
| Sep 2, 7:20 PM PDT | Areal Flood Advisory | PSR | La Paz, Yuma | 115 min |
| Sep 2, 9:10 PM PDT | Special Weather Statement | PSR | La Paz | 50 min |
| Sep 3, 2:16 PM PDT | Special Weather Statement | PSR | Pinal | 59 min |
| Sep 3, 4:22 PM PDT | Blowing Dust Advisory | PSR | 104 min | |
| Sep 2, 6:44 PM PDT | Flash Flood Warning | PSR | Riverside | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.